Advertisement

Nonlinear Elliptic Equations with Neumann Boundary Conditions

  • Dumitru Motreanu
  • Viorica Venera Motreanu
  • Nikolaos Papageorgiou
Chapter
  • 1.6k Downloads

Abstract

This chapter aims to present relevant knowledge regarding recent progress on nonlinear elliptic equations with Neumann boundary conditions. In fact, all the results presented here bring novelties with respect to the available literature. We emphasize the specific functional setting and techniques involved in handling the Neumann problems, which are distinct in comparison with those for the Dirichlet problems. The first section of the chapter discusses the multiple solutions that arise at near resonance, from the left and from the right, in the Neumann problems depending on parameters. The second section focuses on nonlinear Neumann problems whose differential part is described by a general nonhomogeneous operator. The third section builds a common approach for both sublinear and superlinear cases of semilinear Neumann problems. Related comments and references are given in a remarks section.

Keywords

Neumann Problem Morse Theory Critical Point Theory Multiplicity Result Hemivariational Inequality 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. 21.
    Anello, G.: Existence of infinitely many weak solutions for a Neumann problem. Nonlin. Anal. 57, 199–209 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 31.
    Barletta, G., Papageorgiou, N.S.: A multiplicity theorem for the Neumann p-Laplacian with an asymmetric nonsmooth potential. J. Global Optim. 39, 365–392 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 48.
    Bonanno, G., Candito, P.: Three solutions to a Neumann problem for elliptic equations involving the p-Laplacian. Arch. Math. (Basel) 80, 424–429 (2003)MathSciNetzbMATHGoogle Scholar
  4. 52.
    Brezis, H.: Functional Analysis, Sobolev Spaces and Partial Differential Equations. Springer, New York (2011)zbMATHGoogle Scholar
  5. 54.
    Brezis, H., Nirenberg, L.: H 1 versus C 1 local minimizers. C. R. Acad. Sci. Paris Sér. I Math. 317, 465–472 (1993)MathSciNetzbMATHGoogle Scholar
  6. 79.
    Chang, K.-C.: H 1 versus C 1 isolated critical points. C. R. Acad. Sci. Paris Sér. I Math. 319, 441–446 (1994)zbMATHGoogle Scholar
  7. 112.
    De Nápoli, P., Mariani, M.C.: Mountain pass solutions to equations of p-Laplacian type. Nonlin. Anal. 54, 1205–1219 (2003)CrossRefzbMATHGoogle Scholar
  8. 147.
    García Azorero, J.P., Manfredi, J.J., Peral Alonso, I.: Sobolev versus Hölder local minimizers and global multiplicity for some quasilinear elliptic equations. Commun. Contemp. Math. 2, 385–404 (2000)MathSciNetzbMATHGoogle Scholar
  9. 151.
    Gasiński, L., Papageorgiou, N.S.: Nonlinear Analysis. Chapman and Hall/CRC, Boca Raton, FL (2006)zbMATHGoogle Scholar
  10. 168.
    Guo, Z., Zhang, Z.: W 1, p versus C 1 local minimizers and multiplicity results for quasilinear elliptic equations. J. Math. Anal. Appl. 286, 32–50 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 179.
    Iannacci, R., Nkashama, M.N.: Nonlinear boundary value problems at resonance. Nonlin. Anal. 11, 455–473 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 180.
    Iannacci, R., Nkashama, M.N.: Nonlinear two-point boundary value problems at resonance without Landesman-Lazer condition. Proc. Amer. Math. Soc. 106, 943–952 (1989)MathSciNetzbMATHGoogle Scholar
  13. 194.
    Khan, A.A., Motreanu, D.: Local minimizers versus X-local minimizers. Optim. Lett. 7, 1027–1033 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 209.
    Kuo, C.C.: On the solvability of a nonlinear second-order elliptic equation at resonance. Proc. Amer. Math. Soc. 124, 83–87 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 214.
    Kyritsi, S.T., O’Regan, D., Papageorgiou, N.S.: Existence of multiple solutions for nonlinear Dirichlet problems with a nonhomogeneous differential operator. Adv. Nonlin. Stud. 10, 631–657 (2010)MathSciNetzbMATHGoogle Scholar
  16. 223.
    Li, C.: The existence of infinitely many solutions of a class of nonlinear elliptic equations with Neumann boundary condition for both resonance and oscillation problems. Nonlin. Anal. 54, 431–443 (2003)CrossRefzbMATHGoogle Scholar
  17. 236.
    Liu, J., Wu, S.: Calculating critical groups of solutions for elliptic problem with jumping nonlinearity. Nonlin. Anal. 49,779–797 (2002)CrossRefzbMATHGoogle Scholar
  18. 241.
    Marano, S.A., Motreanu, D.: Infinitely many critical points of non-differentiable functions and applications to a Neumann-type problem involving the p-Laplacian. J. Differ. Equat. 182, 108–120 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 251.
    Mawhin, J.: Semicoercive monotone variational problems. Acad. Roy. Belg. Bull. Cl. Sci. 73(5), 118–130 (1987)MathSciNetzbMATHGoogle Scholar
  20. 254.
    Mawhin, J., Ward, J.R., Willem, M.: Variational methods and semilinear elliptic equations. Arch. Rational Mech. Anal. 95, 269–277 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 261.
    Miyajima, S., Motreanu, D., Tanaka, M.: Multiple existence results of solutions for the Neumann problems via super- and sub-solutions. J. Funct. Anal. 262, 1921–1953 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 275.
    Motreanu, D., Papageorgiou, N.S.: Existence and multiplicity of solutions for Neumann problems. J. Differ. Equat. 232, 1–35 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 276.
    Motreanu, D., Papageorgiou, N.S.: Multiple solutions for nonlinear Neumann problems driven by a nonhomogeneous differential operator. Proc. Am. Math. Soc. 139, 3527–3535 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 277.
    Motreanu, D., Perera, K.: Multiple nontrivial solutions of Neumann p-Laplacian systems. Topol. Methods Nonlin. Anal. 34, 41–48 (2009)MathSciNetzbMATHGoogle Scholar
  25. 280.
    Motreanu, D., Tanaka, M.: Existence of solutions for quasilinear elliptic equations with jumping nonlinearities under the Neumann boundary condition. Calc. Var. Partial Differ. Equat. 43, 231–264 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 281.
    Motreanu, D., Tanaka, M.: Generalized eigenvalue problems of nonhomogeneous elliptic operators and their application. Pacific J. Math. 265, 151–184 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 294.
    Motreanu, D., Motreanu, V.V., Papageorgiou, N.S.: Nonlinear Neumann problems near resonance. Indiana Univ. Math. J. 58, 1257–1279 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 299.
    Motreanu, D., O’Regan, D., Papageorgiou, N.S.: A unified treatment using critical point methods of the existence of multiple solutions for superlinear and sublinear Neumann problems. Commun. Pure Appl. Anal. 10, 1791–1816 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 301.
    Motreanu, D., Motreanu, V.V., Papageorgiou, N.S.: Multiple constant sign and nodal solutions for nonlinear Neumann eigenvalue problems. Ann. Scuola Norm. Sup. Pisa Cl. Sci. 10(5), 729–755 (2011)MathSciNetzbMATHGoogle Scholar
  30. 303.
    Motreanu, D., Motreanu, V.V., Papageorgiou, N.S.: On resonant Neumann problems. Math. Ann. 354, 1117–1145 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 304.
    Motreanu, D., Motreanu, V.V., Papageorgiou, N.S.: Existence and nonexistence of positive solutions for parametric Neumann problems with p-Laplacian. Tohoku Math. J. (to appear)Google Scholar
  32. 323.
    Papageorgiou, N.S., Rocha, E.M., Staicu, V.: A multiplicity theorem for hemivariational inequalities with a p-Laplacian-like differential operator. Nonlin. Anal. 69, 1150–1163 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 333.
    Qian, A.: Existence of infinitely many nodal solutions for a superlinear Neumann boundary value problem. Bound. Value Probl. 2005, 329–335 (2005)CrossRefzbMATHGoogle Scholar
  34. 340.
    Ricceri, B.: Infinitely many solutions of the Neumann problem for elliptic equations involving the p-Laplacian. Bull. London Math. Soc. 33, 331–340 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 373.
    Tang, C.-L., Wu, X.-P.: Existence and multiplicity for solutions of Neumann problem for semilinear elliptic equations. J. Math. Anal. Appl. 288, 660–670 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 383.
    Wu, X., Tan, K.-K.: On existence and multiplicity of solutions of Neumann boundary value problems for quasi-linear elliptic equations. Nonlin. Anal. 65, 1334–1347 (2006)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2014

Authors and Affiliations

  • Dumitru Motreanu
    • 1
  • Viorica Venera Motreanu
    • 2
  • Nikolaos Papageorgiou
    • 3
  1. 1.Department of MathematicsUniversity of PerpignanPerpignanFrance
  2. 2.Department of MathematicsBen-Gurion University of the NegevBeer-ShevaIsrael
  3. 3.Department of MathematicsNational Technical UniversityAthensGreece

Personalised recommendations